Alert archive / Oregon / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS Medford, OR

January 3, 2017

NWS Medford, OR issued this small craft advisory at Jan 3, 2017, 2:30 PM PST. It took effect at Jan 3, 2017, 4:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 2:30 PM PST (22:30 UTC)
In effect from
Jan 3, 2017, 4:00 PM PST
Expired
Jan 4, 2017, 10:00 AM PST
In force
18 hr
Issued by
NWS Medford, OR

The text

As transmitted.

094 
WHUS76 KMFR 032230
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PST TUE JAN 3 2017



PZZ370-376-041130-
/O.NEW.KMFR.SC.Y.0002.170104T0000Z-170104T1800Z/
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
230 PM PST TUE JAN 3 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST WEDNESDAY. 

* WINDS...NORTHEAST 20 TO 25 KT BECOMING NORTH LATE IN THE
  NIGHT...THEN DECREASING TO 15 TO 20 KT WEDNESDAY MORNING.

* SEAS...STEEP 6 TO 7 FEET SEAS DOMINATED BY SHORT PERIOD WIND
  WAVES. 

* AREAS AFFECTED...SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS WILL
  IMPACT THE WATERS BEYOND 10 NM FROM SHORE FROM PORT ORFORD NORTH
  AND THE WATERS BEYOND 20 NM FROM SHORE SOUTH OF PORT ORFORD.
  STRONGEST WINDS ARE EXPECTED THIS EVENING AND TONIGHT ESPECIALLY BEYOND
  20 NM FROM SHORE FROM PORT ORFORD NORTH.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
476 
WHUS76 KMFR 041040
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
240 AM PST WED JAN 4 2017

PZZ370-376-041800-
/O.CON.KMFR.SC.Y.0002.000000T0000Z-170104T1800Z/
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
240 AM PST WED JAN 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
   MORNING...

* WINDS...NORTH 20 TO 25 KT...DECREASING TO 15 TO 20 KT BY LATE
  WEDNESDAY MORNING.

* SEAS...STEEP 6 TO 8 FEET SEAS DOMINATED BY SHORT PERIOD WIND
  WAVES.

* AREAS AFFECTED...SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS WILL
  IMPACT THE WATERS BEYOND 10 NM FROM SHORE FROM PORT ORFORD NORTH
  AND THE WATERS BEYOND 20 NM FROM SHORE SOUTH OF PORT ORFORD. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
952 
WHUS76 KMFR 041803
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1003 AM PST WED JAN 4 2017

PZZ370-376-041915-
/O.EXP.KMFR.SC.Y.0002.000000T0000Z-170104T1800Z/
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
1003 AM PST WED JAN 4 2017

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS EXPIRED. SEAS WILL
CONTINUE TO BE DOMINATED BY SHORT PERIOD WIND WAVES. 

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 3, 11:50 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 11:50 AM PST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1150 AM PST Tue Jan 3 2017

Updated Marine and Aviation

.DISCUSSION...Precipitation is already overspreading the area
this morning with temperatures near or just a tad below freezing.
Given the cloud sheild and precip are already here. Temperatures
will probably not move much if at all today. Therefore whatever
falls will be in the form of snow. Because of this have made
adjustments to the winter weather headlines which will include
Jackson, Josephine and southern portion of Douglas county. Please
see WSWMFR for details. The models are in good agreement tracking
the surface low in northern California. This will keep us in a
east to northeast flow into this evening which means relatively
warmer air will probably not make it into our area. There is a
chance for warmer air aloft to move into southwest Oregon later
this evening and tonight which could result in at least a slight
chance of freezing rain for some of westside valleys. Meanwhile
snow will be moderate to heavy along and east of the Cascades
this afternoon through at least early Wednesday morning, then
should gradually taper off. Weather should dry out Wednesday
night, but it will be cold, especially with a fresh snowpack.
-Petrucelli

&&

.AVIATION...03/18Z TAF CYCLE...
A stationary front over the area will continue to bring significant
restrictions to aviation through the forecast period, greatest over
southern portions of the area. Northern areas, including KOTH and
KRBG will be on the edge of the activity, with a light rain/snow mix
and MVFR expected this evening and overnight. High terrain will see
partial obscurations north of the Umpqua Divide. In the Umpqua
Basin, to include KRBG, conditions are likely to deteriorate to IFR
to LIFR late tonight into Wednesday as fog develops. From the Umpqua
Divide and Southern Oregon Cascades south and eastward total terrain
obscurations are expected through the period. Mostly light to
moderate snow is expected, locally heavy in some areas at times,
with MVFR deteriorating to IFR to LIFR overnight into Wednesday
morning. Gradual CIG/VIS improvement is expected later Wednesday
morning into afternoon. BTL

&&

.MARINE...Updated 835 AM PST Tuesday, 3 January 2017...
Low pressure, centered over the Northern California coastal waters,
will shift inland this afternoon and evening causing winds across
the area to become northeast. These northeast winds will become
gusty north of Cape Blanco this afternoon and evening. The low will
move inland Wednesday and weak high pressure will then move over the
waters. The next significant weather front will move in Saturday and
it may bring south gale force winds to the area. BTL

&&

.PREV DISCUSSION... /Issued 321 AM PST Tue Jan 3 2017/

DISCUSSION...There is much on the forecaster's plate today, with
ongoing winter weather through tomorrow morning, the possibility
for light freezing rain in the valleys tonight, cold temperatures
later this week, and the chances for warmer, but wet and windy,
weather late in the term. There have been some minor changes to
the forecast in the short term, but no major changes to the
current winter weather headlines. It should be noted that there
still remains a fair amount of uncertainty regarding
precipitation, as type and amounts in the valleys will vary
greatly due to only a one or two degree difference in temperature.
Have adjusted the near term forecast towards current observations,
and this should help bring the forecast more in line with reality,
and increase confidence for the next 24 hours or so.

An upper level trough overhead will assist in swinging a surface
low through the area later today. The surface low center will
track along the coast of California, then occlude and become
vertically stacked under the upper level low just off Cape Blanco
by late tonight. This has forced some changes to the forecast,
namely some higher snow levels tonight into Wednesday as slightly
warmer air is pulled up into our area. However, precipitation
chances and amounts have not changed much, with the focus for
heavier precipitation remaining over the coastal ranges, along and
south of the Siskiyous, and along and East of the Cascades. Winter
Weather warnings remain in place for these locations, and details
can be found in the winter weather message, PDXWSWMFR.

Unfortunately, with the warmer air aloft, cold air trapped in the
valleys at the surface could result in light freezing rain
tonight and into early Wednesday morning. Confidence is very low,
but should freezing rain occur, amounts should be light and timing
should be brief, and it would not take much for roads and other
surfacers to become slick. We will continue to monitor this
situation through today and tonight, and update the forecast if
necessary.

The models this morning have been quicker in bringing and end to
precipitation Wednesday evening, even though the upper level low
will still remain overhead as it slides slowly to the East. This
appears to be at least partially the result of surface high
pressure nosing into the region from the north. Have dried the
forecast beginning Wednesday night, and kept it dry through
Friday, as high pressure remains in control, and the upper level
low gives way to broad ridging over the Pacific Northwest. With
clearer skies and plenty of snow on the ground, expect cold
temperatures to settle in for the latter half of the week.
overnight lows are not expected to be bitterly cold, but should be
well below normal. The development of freezing fog in the West
Side valleys may limit cooling overnight.

The models are in good agreement this weekend through the
remainder of the term, depicting the development of southwest flow
over our area as a deep trough sets up over the Eastern Pacific.
This will produce an extended period of moist onshore flow into
early next week, along with higher snow levels and warmer
temperatures. With the colder air in place as the first round of
precipitation enters the region Saturday, precipitation could fall
as freezing rain or sleet before transitioning to all rain. Models
solutions are also showing the possibility for a potent wind and
rain storm as the trough finally pushes inland by the end of the
term. Will need to keep an eye on this pattern as it develops,
especially in regards to ice, and hydro concerns due to heavy rain
on any remaining lower level snow. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST Wednesday for ORZ029>031.
     Winter Storm Warning until 4 AM PST Wednesday ABOVE 2000 FEET
     for for ORZ024.
     Winter Weather Advisory until 10 AM PST Wednesday for
     ORZ021-023.
     Winter Storm Warning until 10 AM PST Wednesday for ORZ027-028.
     Winter Weather Advisory until 4 AM PST Wednesday for ORZ026.

CA...Winter Storm Warning until 10 AM PST Wednesday for CAZ084-085.
     Winter Weather Advisory until 10 AM PST this morning for
     CAZ082-083.
     Winter Storm Warning until 10 AM PST Wednesday for CAZ082-083.
     Winter Weather Advisory until 10 AM PST this morning for CAZ080.
     Winter Storm Warning until 10 AM PST Wednesday ABOVE 3000 FEET
     for for CAZ080.
     Winter Weather Advisory until 4 AM PST Wednesday for CAZ081.

Pacific Coastal Waters...None.

In the hours before

Local storm report, Jan 3, 9:52 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
952 AM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     SNOW             7 NNW ROGUE RIVER       42.53N 123.20W
01/03/2017  E7.0 INCH        JACKSON            OR   TRAINED SPOTTER

            SPOTTER REPORTED 6 TO 8 INCHES OF NEW SNOW
            SINCE ONSET YESTERDAY EVENING... ALSO GOT 3
            INCHES OF SNOW YESTERDAY DURING THE DAY.
            SNOW DEPTH OF A FOOT IN SOME PLACES. .

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jan 3, 9:54 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
954 AM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 SW WEED               41.37N 122.43W
01/03/2017  M5.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            5.5 INCHES OF NEW SNOW FROM 8:00 AM TO 8:00
            AM, WATER EQUIVALENT IS 0.29 INCH.

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jan 3, 9:55 AM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
955 AM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SNOW             2 SSW WEED              41.38N 122.39W
01/03/2017  M5.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            .

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jan 3, 10:02 AM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1002 AM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 W MERLIN              42.52N 123.46W
01/03/2017  M3.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            3 INCHES NEW SNOW SINCE YESTERDAY AFTERNOON,
            STORM TOTAL SNOW IS 7 INCHES.

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jan 3, 12:04 PM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     SNOW             1 WNW YREKA             41.73N 122.65W
01/03/2017  M2.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SNOW DEPTH OF 2.4 INCHES, 2 INCHES RECEIVED
            SINCE 7:00 AM .

&&

NWS MEDFORD OR
IRIS SYSTEM
Local storm report, Jan 3, 1:27 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PST TUE JAN 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     SNOW             SELMA                   42.28N 123.62W
01/03/2017  M10.0 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            10 INCHES RECEIVED OVERNIGHT, WITH SNOW
            DEPTH OF 18" THIS MORNING. CURRENT SNOW
            DEPTH IS 15 TO 16 INCHES AND MELTING.

&&

NWS MEDFORD OR
IRIS SYSTEM

Nearby

Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.